Alert archive / Alabama / Flash Flood Warnings in 2009
Flash Flood Warning 106, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Sep 26, 2009, 11:15 AM CDT for Walker County, Alabama. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 26, 2009, 11:15 AM CDT (16:15 UTC)
- Expired
- Sep 26, 2009, 2:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Walker County, AL
The radar
The Birmingham radar (KBMX), 67 km from the middle of the area, began a volume at 16:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 26, 12:03 PM CDT | FLASH FLOOD | Cordova, AL | SEVERAL ROADS REPORTED CLOSED IN CORDOVA DUE TO FLASH FLOODING. |
| Sep 26, 12:03 PM CDT | FLASH FLOOD | Parrish, AL | SEVERAL ROADWAYS REPORTED CLOSED IN PARRISH DUE TO FLASH FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 48 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 4.3 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1993 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 656 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KBMX 261615
FFWBMX
ALC127-261915-
/O.NEW.KBMX.FF.W.0106.090926T1615Z-090926T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1115 AM CDT SAT SEP 26 2009
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN WALKER COUNTY IN CENTRAL ALABAMA...
THIS INCLUDES THE CITIES OF...SUMITON...DORA...CORDOVA...
* UNTIL 215 PM CDT
* AT 1112 AM CDT...THE NATIONAL WEATHER SERVICE DETECTED FLASH
FLOODING FROM MULTIPLE THUNDERSTORMS MOVING OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROCKY
HOLLOW...PARRISH...OAKMAN...BURNWELL AND BELOIT
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF 2 INCHES ARE POSSIBLE IN THE WARNED
AREA. ESTIMATES OF 3 TO 4 INCHES HAVE ALREADY FALLEN OVER PARTS OF
SOUTHERN WALKER COUNTY.
DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3380 8696 3377 8701 3369 8703 3369 8706
3366 8706 3366 8709 3364 8709 3364 8714
3360 8719 3355 8719 3352 8727 3352 8732
3359 8732 3361 8742 3369 8742 3369 8753
3371 8753 3384 8696
$$2 follow-up statements
000
WGUS74 KBMX 261710
FFSBMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1210 PM CDT SAT SEP 26 2009
ALC127-261915-
/O.CON.KBMX.FF.W.0106.000000T0000Z-090926T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WALKER AL-
1210 PM CDT SAT SEP 26 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM CDT FOR
SOUTHERN WALKER COUNTY...
AT 1206 PM CDT...MULTIPLE SHOWERS AND THUNDERSTORMS WERE CONTINUING
OVER THE WARNED AREA. RADAR ESTIMATES OF 3 TO 5 INCHES HAVE FALLEN
OVER THE PAST FEW HOURS. SEVERAL ROADS HAVE BEEN REPORTED CLOSED
AROUND THE PARRISH AND CORDOVA AREAS.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SUMITON...
ROCKY HOLLOW...QUINTON...PARRISH...OAKMAN...GORGAS...DORA...
CORDOVA...BURNWELL AND BELOIT
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF ONE OR TWO INCHES ARE POSSIBLE IN THE
WARNED AREA.
DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3380 8696 3377 8701 3369 8703 3369 8706
3366 8706 3366 8709 3364 8709 3364 8714
3360 8719 3355 8719 3352 8727 3352 8732
3359 8732 3361 8742 3369 8742 3369 8753
3371 8753 3384 8696
$$000
WGUS74 KBMX 261912
FFSBMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
212 PM CDT SAT SEP 26 2009
ALC127-261918-
/O.EXP.KBMX.FF.W.0106.000000T0000Z-090926T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WALKER AL-
212 PM CDT SAT SEP 26 2009
...THE FLASH FLOOD WARNING WILL EXPIRE AT 215 PM CDT FOR SOUTHERN
WALKER COUNTY...
THE HEAVY RAINFALL HAS ENDED FOR WALKER COUNTY...HOWEVER SOME LIGHT
RAIN WILL BE POSSIBLE THROUGH 3 PM. NO OTHER FLASH FLOODING
CONDITIONS ARE EXPECTED.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3380 8696 3377 8701 3369 8703 3369 8706
3366 8706 3366 8709 3364 8709 3364 8714
3360 8719 3355 8719 3352 8727 3352 8732
3359 8732 3361 8742 3369 8742 3369 8753
3371 8753 3384 8696
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 10:55 AM CDT, 20 minutes earlier.
Area forecast discussion, Sep 26, 10:55 AM CDT, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1055 AM CDT SAT SEP 26 2009 .UPDATED...FOR ZONE FORECAST. && .DISCUSSION...SHOWERS AND THUNDERSTORMS FILLING IN ACROSS THE NORTHERN SECTIONS AS BOUNDARY SHIFTS EAST. EXPECT SOUTHERN SECTIONS TO FILL IN DURING THE AFTERNOON. WENT AHEAD AND RAISED POPS ACROSS THE NORTH. ALSO WHERE THE RAIN HAS ALREADY OCCURRED... LOWERED HIGH TEMPERATURES FOR THIS AFTERNOON. && .AVIATION...12Z TAF DISCUSSION. FEEL PRETTY CONFIDENT THAT ALL SITES WILL SEE RAIN TODAY AT SOME POINT. THUNDERSTORMS WILL ALSO BE A PROBLEM THROUGH OUT THE DAY. CEILINGS WILL RUN LOW...OR AT LEAST MVFR. IT COULD BRIEFLY DROP LOWER THAN THAT DURING A HEAVY RAIN STORM. DRIER CONDITIONS WILL BEGIN AFTER 00Z AS A FRONT BEGINS TO MOVE THROUGH FROM THE NORTHWEST. TIMING ON WHEN ALL OF THIS WILL CLEAR WILL DEPEND ON HOW FAST THE FRONT MOVES. FEEL PRETTY CONFIDENT THAT AT LEAST THE NORTHERN TAF WILL SEE THE RAIN END BETWEEN 00Z AND 03Z. 10/ARM && .BMX WATCHES/WARNINGS/ADVISORIES... A FLASH FLOOD WATCH IS IN EFFECT FOR THE NORTHWESTERN SECTIONS OF THE CWA FROM 10 AM UNTIL 7 PM SATURDAY. A FLASH FLOOD WATCH IS IN EFFECT FOR THE EASTERN SECTIONS OF THE CWA FROM 10 AM SATURDAY UNTIL 1 AM SUNDAY. && KSL
Hazardous weather outlook, Sep 26, 10:00 AM CDT, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1000 AM CDT SAT SEP 26 2009 ALZ011>015-017>050-271500- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1000 AM CDT SAT SEP 26 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. WIDESPREAD HEAVY RAIN IS EXPECTED FROM 10 AM SATURDAY THROUGH 1 AM SUNDAY AS A STRONG COLD FRONT MOVES ACROSS CENTRAL ALABAMA. RAINFALL AMOUNTS FROM ONE TO TWO INCHES ARE LIKELY ALONG AND AHEAD OF THE FRONT...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. FLASH FLOODING WILL BE POSSIBLE MAINLY ALONG AND NORTHEAST OF A LINE FROM PICKENSVILLE TO PHENIX CITY. THUNDERSTORMS WITH STRONG WIND GUSTS TO 50 MPH ARE POSSIBLE AREA WIDE TODAY FROM NOON UNTIL 8 PM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NECESSARY LATER THIS AFTERNOON AND EVENING. 12/SIRMON
In the hours before
Special weather statement, Sep 26, 7:49 AM CDT, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 749 AM CDT SAT SEP 26 2009 ALZ023-261315- TUSCALOOSA- 749 AM CDT SAT SEP 26 2009 ...SIGNIFICANT WEATHER ALERT FOR TUSCALOOSA COUNTY UNTIL 815 AM CDT... AT 748 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF HOLT...MOVING NORTHEAST AT 20 MPH. PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... LAKE NICOL PARK. BANKHEAD LOCK AND DAM. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 17/KLAWS
Local storm report, Sep 26, 8:08 AM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
808 AM CDT SAT SEP 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 AM HAIL 1 NNE SIPSEY RIVER 33.28N 87.76W
09/26/2009 E0.75 INCH TUSCALOOSA AL FIRE DEPT/RESCUE
REPORTED AT MILE MARKER 35 ON U.S. HIGHWAY 82 WEST NEAR
SIPSEY SWAMP.
&&
GGOGGINSSpecial weather statement, Sep 26, 8:09 AM CDT, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 809 AM CDT SAT SEP 26 2009 ALZ015-024-261415- JEFFERSON-WALKER- 809 AM CDT SAT SEP 26 2009 ...SIGNIFICANT WEATHER ALERT FOR JEFFERSON AND WALKER COUNTIES UNTIL 915 AM CDT... AT 808 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR BULL CITY...OR 17 MILES WEST OF HUEYTOWN...MOVING NORTHEAST AT 25 MPH. WINDS UP TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... LITTLE SHOAL. OAK GROVE. HUEYTOWN. BIRMINGHAMPORT. FAIRFIELD. MAYTOWN. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KSL
Special weather statement, Sep 26, 9:10 AM CDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 910 AM CDT SAT SEP 26 2009 ALZ012-261515- LAMAR- 910 AM CDT SAT SEP 26 2009 ...SIGNIFICANT WEATHER ALERT FOR LAMAR COUNTY UNTIL 1015 AM CDT... AT 908 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR COLUMBUS AFB...MOVING NORTHEAST AT 25 MPH. WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... MELBORNE. STAR. BEDFORD. VERNON. BLOOMING GROVE. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 12/SIRMON
Special weather statement, Sep 26, 10:11 AM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1011 AM CDT SAT SEP 26 2009 ALZ013-261615- FAYETTE- 1011 AM CDT SAT SEP 26 2009 ...SIGNIFICANT WEATHER ALERT FOR FAYETTE COUNTY UNTIL 1115 AM CDT... AT 1009 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR BELK...OR NEAR FAYETTE...MOVING NORTHEAST AT 20 MPH. WINDS UP TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... BELK. FAYETTE. RICHARD ARTHUR FIELD. HUBBERTVILLE. GLEN ALLEN. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KSL
Local storm report, Sep 26, 10:35 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1035 AM CDT SAT SEP 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1003 AM FLASH FLOOD VERNON 33.76N 88.11W
09/26/2009 LAMAR AL EMERGENCY MNGR
WATER COVERING SEVERAL ROADWAYS IN DOWNTOWN VERNON.
&&
GGOGGINSThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 26, 4:15 AM CDT | Flash Flood Watch | BMX | Barbour, Bibb, Blount, Bullock, Calhoun, Chambers and 24 more | 16 hr |
| Sep 26, 6:56 AM CDT | Severe Thunderstorm Warning | BMX | Pickens, Tuscaloosa | 49 min |
| Sep 26, 8:33 AM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 21 min |
| Sep 26, 9:25 AM CDT | Areal Flood Advisory | BMX | Lamar | 3 hr |
| Sep 26, 9:35 AM CDT | Areal Flood Advisory | BMX | Walker | 115 min |
| Sep 26, 10:05 AM CDT | Flash Flood Warning | BMX | Lamar | 3 hr |
| Sep 26, 10:17 AM CDT | Areal Flood Advisory | BMX | Fayette | 118 min |
| Sep 26, 12:24 PM CDT | Areal Flood Advisory | BMX | Blount, Jefferson | 3 hr |
| Sep 26, 12:47 PM CDT | Areal Flood Advisory | BMX | Shelby | 118 min |
| Sep 26, 1:42 PM CDT | Areal Flood Advisory | BMX | Calhoun, St. Clair, Talladega | 2 hr |
| Sep 26, 1:55 PM CDT | Flash Flood Warning | BMX | Calhoun | 78 min |
| Sep 26, 2:30 PM CDT | Areal Flood Advisory | BMX | Clay | 3 hr |
Nearby
Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.